MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT
Model Number 22216A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since brain tissue has been resected in another region of the brain than intended with the brainlab device involved, and therewith could, in a worst case scenario, lead to harm of critical structures within the brain, although: there is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.According to the hospital, there are no negative clinical effects for this patient due to this issue.According to the results of technical investigation and the information provided by the hospital, it can be concluded that the root cause for the detected inaccuracy is a combination of the following: an insufficient point acquisition by the user during initial patient registration, not following the brainlab recommendations.This caused the brainlab cranial navigation software to not find a match between the virtual display of the preoperative image dataset and the actual patient anatomy that was as accurate as desired for this specific case, which was apparently not detected by the user during the required accuracy verification after registration.A large distance between camera and patient, which potentially negatively affects visibility and accuracy.The marker spheres used on the unsterile instruments during registration and verification of registration result were not new / unused as required, which potentially negatively affects visibility and accuracy.A shift of the patient's brain might have occurred in between the preoperative image data and the anatomical situation during the surgery, e.G.Due to the craniotomy and/or loss of cerebrospinal fluid.The navigation reference array may also have additionally moved during draping and the exchange from unsterile to sterile array due to a not sufficient rigid fixation.Apparently the occurred shift was not recognized during the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab navigation device.Corresponding brainlab measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for resection of a tumor (with a size of approximately 0.1 cc in volume and 4 mm diameter) was planned to be performed with the aid of the brainlab cranial navigation system version 3.1.During the procedure the surgeon: performed the initial patient registration (with surface matching) to match the virtual display of preoperative ct scan to the current patient anatomy and verified the accuracy of registration with a satisfying result.Performed a craniotomy, opened the dura, dissected tissue along the path down to the assumed tumor location and resected tissue, all with the aid of the brainlab navigation device.One day after the surgery a post-operative scan was performed to confirm the effectiveness of the procedure.The scan showed that the entire tumor location was missed and there was no resection in the intended region.Also pathology confirmed that the sample taken during the case was not pathological.The patient had an additional surgery with the aid of brainlab navigation, in which the tumor was successfully resected.According to the hospital there are no negative clinical effects for this patient due to this issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
MDR Report Key7420437
Report Number8043933-2018-00011
Device Sequence Number48713
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 03/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216A
Device Catalogue Number22216A
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2018
Initial Report FDA Received Date04/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;